Annales de l'Institut Henri Poincaré, Probabilités et Statistiques

Bounds on the Poincaré constant for convolution measures

Thomas A. Courtade

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


We establish a Shearer-type inequality for the Poincaré constant, showing that the Poincaré constant corresponding to the convolution of a collection of measures can be nontrivially controlled by the Poincaré constants corresponding to convolutions of subsets of measures. This implies, for example, that the sequence of Poincaré constants corresponding to successive convolutions in the central limit theorem is non-increasing. We also establish a dimension-free stability estimate for subadditivity of the Poincaré constant on convolutions which uniformly improves an earlier one-dimensional estimate of a similar nature by Johnson (Teor. Veroyatn. Primen. 48 (2003) 615–620). As a byproduct of our arguments, we find that the various monotone properties of entropy, Fisher information and the Poincaré constant on convolutions have a common, simple root in Shearer’s inequality.


Nous démontrons une inégalité de type Shearer pour les constantes de Poincaré, selon laquelle la constante correspondant à la convolution d’une famille de mesures peut être contrôlée de manière non-triviale par celles de convolutions de sous-familles. Ceci implique, par exemple, que les constantes de Poincaré décroissent de manière monotone le long du théorème central limite. Nous démontrons également une estimée de stabilité indépendante de la dimension pour la sous additivité des constantes de Poincaré de convolutions, améliorant un résultat unidimensionnel similaire dû à Johnson (Teor. Veroyatn. Primen. 48 (2003) 615–620). Comme conséquence de nos arguments, nous montrons que les diverses propriétés de monotonie de l’entropie, de l’information de Fisher et de la constantes de Poincaré pour les convolutions trouvent une même source en l’inégalité de Shearer.

Article information

Ann. Inst. H. Poincaré Probab. Statist., Volume 56, Number 1 (2020), 566-579.

Received: 21 September 2018
Revised: 14 January 2019
Accepted: 13 February 2019
First available in Project Euclid: 3 February 2020

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 60E15: Inequalities; stochastic orderings 39B62: Functional inequalities, including subadditivity, convexity, etc. [See also 26A51, 26B25, 26Dxx] 26D10: Inequalities involving derivatives and differential and integral operators

Functional inequalities Poincaré inequalities Stability Convolution measures


Courtade, Thomas A. Bounds on the Poincaré constant for convolution measures. Ann. Inst. H. Poincaré Probab. Statist. 56 (2020), no. 1, 566--579. doi:10.1214/19-AIHP973.

Export citation


  • [1] S. Artstein, K. Ball, F. Barthe and A. Naor. Solution of Shannon’s problem on the monotonicity of entropy. J. Amer. Math. Soc. 17 (4) (2004) 975–982.
  • [2] D. Bakry, I. Gentil and M. Ledoux. Analysis and Geometry of Markov Diffusion Operators. Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences] 348. Springer, Cham, 2014.
  • [3] J.-B. Bardet, N. Gozlan, F. Malrieu and P.-A. Zitt. Functional inequalities for Gaussian convolutions of compactly supported measures: Explicit bounds and dimension dependence. Bernoulli 24 (1) (2018) 333–353.
  • [4] S. G. Bobkov, G. P. Chistyakov and F. Götze. Berry–Esseen bounds in the entropic central limit theorem. Probab. Theory Related Fields 159 (3–4) (2014) 435–478.
  • [5] S. G. Bobkov and M. Ledoux. Poincaré’s inequalities and Talagrand’s concentration phenomenon for the exponential distribution. Probab. Theory Related Fields 107 (3) (1997) 383–400.
  • [6] A. A. Borovkov and S. A. Utev. On an inequality and a related characterization of the normal distribution. Teor. Veroyatn. Primen. 28 (2) (1983) 209–218.
  • [7] D. Chafai and F. Malrieu. On fine properties of mixtures with respect to concentration of measure and Sobolev type inequalities. Ann. Inst. Henri Poincaré Probab. Stat. 46 (1) (2010) 72–96.
  • [8] F. R. Chung, R. L. Graham, P. Frankl and J. B. Shearer. Some intersection theorems for ordered sets and graphs. J. Combin. Theory Ser. A 43 (1) (1986) 23–37.
  • [9] T. A. Courtade, M. Fathi and A. Pananjady. Existence of Stein kernels under a spectral gap, and discrepancy bounds. Ann. Inst. Henri Poincaré Probab. Stat. 55 (2) (2019) 777–790.
  • [10] T. M. Cover and J. A. Thomas. Elements of Information Theory, 2nd edition. John Wiley & Sons, New York, 2012.
  • [11] A. Dembo, A. Kagan and L. A. Shepp. Remarks on the maximum correlation coefficient. Bernoulli 7 (2) (2001) 343–350.
  • [12] L. C. Evans. Partial Differential Equations, 2nd edition. Graduate Studies in Mathematics 19. American Mathematical Society, Providence, RI, 2010.
  • [13] T. Gallouët, G. Mijoule and Y. Swan. Regularity of solutions of the Stein equation and rates in the multivariate central limit theorem. ArXiv e-prints, 2018.
  • [14] N. Gozlan. Poincaré inequalities and dimension free concentration of measure. Ann. Inst. Henri Poincaré Probab. Stat. 46 (3) (2010) 708–739.
  • [15] N. Gozlan, C. Roberto and P.-M. Samson. From dimension free concentration to the Poincaré inequality. Calc. Var. Partial Differential Equations 52 (3–4) (2015) 899–925.
  • [16] M. Gromov and V. D. Milman. A topological application of the isoperimetric inequality. Amer. J. Math. 105 (4) (1983) 843–854.
  • [17] T. S. Han. Nonnegative entropy measures of multivariate symmetric correlations. Inf. Control 36 (2) (1978) 133–156.
  • [18] W. Hoeffding. A class of statistics with asymptotically normal distribution. Ann. Math. Stat. 19 (3) (1948) 293–325.
  • [19] O. Johnson. Convergence of the Poincaré constant. Teor. Veroyatn. Primen. 48 (2003) 615–620.
  • [20] M. Ledoux. The Concentration of Measure Phenomenon. Mathematical Surveys and Monographs 89. American Mathematical Society, Providence, 2001.
  • [21] M. Ledoux, I. Nourdin and G. Peccati. Stein’s method, logarithmic Sobolev and transport inequalities. Geom. Funct. Anal. 25 (1) (2015) 256–306.
  • [22] M. Madiman and A. Barron. Generalized entropy power inequalities and monotonicity properties of information. IEEE Trans. Inform. Theory 53 (7) (2007) 2317–2329.
  • [23] O. S. Rothaus. Diffusion on compact Riemannian manifolds and logarithmic Sobolev inequalities. J. Funct. Anal. 42 (1) (1981) 102–109.
  • [24] G. Valiant and P. Valiant. Estimating the unseen: An $n/\log (n)$-sample estimator for entropy and support size, shown optimal via new CLTs. In Proceedings of the Forty-Third Annual ACM Symposium on Theory of Computing 685–694, 2011.
  • [25] A. Zhai. A high-dimensional CLT in $W_{2}$ distance with near optimal convergence rate. Probab. Theory Related Fields 170 (3–4) (2018) 821–845.
  • [26] D. Zimmermann. Logarithmic Sobolev inequalities for mollified compactly supported measures. J. Funct. Anal. 265 (6) (2013) 1064–1083.